Idaho, 2003

Heavy Snow in Idaho, May 5 to 6, 2003

May 5 to 6, 2003 · NWS PIH · 1 event in 1 county or zone

8 inches of snow fell in Island Park with SNOTEL sties above 6500 feet measuring 6 to 7 inches. Victor received 5 inches and St.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

8 inches of snow fell in Island Park with SNOTEL sties above 6500 feet measuring 6 to 7 inches. Victor received 5 inches and St. Anthony received 1 inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 5, 8:00 AM MST, 4 hours earlier.

Area forecast discussion, May 5, 8:00 AM MST, 4 hours before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
900 AM MDT MON MAY 5 2003

LATEST H2O SATIMG CONTINUES TO SHOW WEAK NEGATIVE TILT H5 TROUGH
OVER THE REGION WITH A 80KT H3 NW JET OVER SW IDAHO. LATEST 12Z ETA
INDICATING LEADING S/WV EMBEDDED IN NEGATIVE TILT TROUGH EXITING
EAST THROUGH WYOMING WHILE SECOND WAVE OVER MCCALL AREA SHEARING SE
OVER FORECAST AREA TODAY.  BEST MOISTURE/INSTABILITY/DYNAMICS
EXPECTED OVER ISLAND PARK REGION WHERE CURRENT RADAR LOOP CONFIRMS
ONGOING PRECIPITATION. SURFACE ANALYSIS SHOWING TROUGH OVER ERN
WYOMING EXTENDING NW TOWARD CHALLIS WITH MODERATE WSW SURFACE
GRADIENT OVER FORECAST AREA.  LITTLE CHANGE IN UPPER H3 JET TODAY
WHILE SURFACE GRADIENT GRADUALLY WEAKENS AS SURFACE TROUGH SHIFTS
FURTHER EAST.  H7 WINDS WEAKEN SLIGHTLY BY AFTERNOON BUT WITH 9 C/KM
LOW LEVEL LAPSE RATES WOULD EXPECT BREEZY TO WINDY CONDITIONS TO
CONTINUE THROUGH THE DAY.  PREVIOUS 00Z ETA INDICATING A CHANGE
TUESDAY AS CORE OF NEGATIVE TILT TROUGH OVER BC DIGS SE INTO CNTRL
IDAHO BY TUESDAY AFTERNOON...FURTHER SOUTH THAN PREVIOUS PROGS. WILL
AWAIT REMAINDER OF 12Z MODEL RUN BEFORE MAKING ANY ADDITIONAL
CHANGES TO OUT PERIODS.  UPDATES TO FOLLOW.  HUSTON

.KSFX...OPERATIONAL...VCP 21.

.PIH...NONE.
Hazardous weather outlook, May 5, 4:00 AM MST, 8 hours before
IDZ017>023-031-032-060000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
500 AM MDT MON MAY 05 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Upper Snake Highlands

When
May 5, 12:00 PM MST to May 6, 12:00 PM MST
Where
Upper Snake Highlands forecast zone
Reported by
GOVT OFFICIAL

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357413.